Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 24, NWS JSJ

August 16, 2022

NWS JSJ issued this flash flood warning at Aug 16, 2022, 12:16 PM CDT. It was in force for 104 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2022, 12:16 PM CDT (17:16 UTC)
Expired
Aug 16, 2022, 2:00 PM CDT
In force
104 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 28 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

456 
WGCA52 TJSJ 161716
FFWSJU
PRC021-161900-
/O.NEW.TJSJ.FF.W.0024.220816T1716Z-220816T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
116 PM AST Tue Aug 16 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Bayamon County in Puerto Rico...

* Until 300 PM AST.

* At 116 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1842 6616 1842 6613 1841 6612 1840 6613
      1838 6612 1838 6613 1836 6614 1834 6613
      1832 6614 1831 6613 1831 6614 1828 6614
      1828 6617 1826 6619 1828 6621 1831 6621
      1834 6620 1841 6620 1842 6617 1843 6617

FLASH FLOOD...RADAR INDICATED

$$

ICP
1 follow-up statement
337 
WGCA72 TJSJ 161851
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
251 PM AST Tue Aug 16 2022

PRC021-161901-
/O.EXP.TJSJ.FF.W.0024.000000T0000Z-220816T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayamon PR-
251 PM AST Tue Aug 16 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 3 PM AST THIS AFTERNOON FOR 
BAYAMON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 1842 6616 1842 6613 1841 6612 1840 6613
      1838 6612 1838 6613 1836 6614 1834 6613
      1832 6614 1831 6613 1831 6614 1828 6614
      1828 6617 1826 6619 1828 6621 1831 6621
      1834 6620 1841 6620 1842 6617 1843 6617

$$

ERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 10:53 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 16, 10:53 AM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1153 AM AST Tue Aug 16 2022

...New UPDATE, AVIATION, MARINE...

.UPDATE...
Issued at 1101 AM AST Tue Aug 16 2022

Expect another day with heat index values above 100's across the
urban and coastal sections of Puerto Rico and the U.S. Virgin
Islands. Today's TJSJ 16/12z sounding came with a TPW of 2.10
inches and with high CAPE. We expect similar weather hazards this
afternoon, thunderstorm formation and the risk associated with
them, like frequent lightning and gusty winds. Therefore, expect
the potential for small stream and urban flooding along and north
of the Cordillera Central today. During the afternoon, the most
vigorous thunderstorm activity is expected along and north of
Cordillera Central in PR.

Once again, downpours may affect the San Juan Metropolitan Area
increasing the risk of urban flooding. St Croix and St Thomas
will observe mainly hot temperatures with a mixture of sunshine
and clouds and some showers or even thunderstorms downwind from
the island.

&&

.AVIATION...

The lingering moisture of yesterday's tropical wave will increase
the potential for SHRA/TSRA this afternoon and may impact local
terminals, especially JSJ/JBQ/ISX, and the VCTY of the rest of
the terminals. Mount obsc will prevail thru 16/23z. TEMPOs are in
place for JSJ/JBQ due to TSRA which will likely result in MVFR or
even IFR conds. Winds will prevail from the SE between 10-15 kt,
with sea breeze variations, and locally higher near/around TSRA.
Winds will become calm to light and variable aft 16/23z.

&&

.MARINE...

Mariners will continue to observe calm seas below 4 feet and
winds below 15 knots. However, expect thunderstorms across the
local waters that will locally increase seas and winds, especially
this afternoon. Please remain vigilant in the development of this
activity.

&&

Previous Discussion
Issued at 530 AM AST Tue Aug 16 2022

.SYNOPSIS...

Southeast flow and rather warm temperatures will bring showers and
isolated thunderstorms to the northern half of Puerto Rico. Low
level flow then turns more easterly and a more typical summertime
pattern ensues. Showers and thunderstorms are expected each
afternoon in western and interior Puerto Rico, with showers in
eastern Puerto Rico mostly in the mornings. Generally isolated
showers are in store for the U.S. Virgin Islands with downstream
afternoon showers. Winds remain gentle today and tomorrow and
then become more moderate as trade winds strengthen.

&&

.SHORT TERM...Today through Thursday...

The axis of an elongated tropical wave is currently over
Hispaniola with a weakening surface trough northwest of Puerto
Rico. GOES-16 PWAT imagery shows the trailing moisture of the
tropical wave still engulfing the forecast area with precipitable
water values above 2.0 inches. However, most of the area is fairly
tranquil at the moment with Doppler radar observing a band of
isolated to scattered showers over the Caribbean waters, south of
Puerto Rico, crossing into USVI, Vieques and Culebra. Rainfall
accumulations are minimal with this activity. Expect this pattern
to persist through early morning hours, with some showers also
affecting the eastern portions of Puerto Rico.

Today, a similar weather pattern can be expected with a southeast
wind flow and surface heating promoting deep convection over
northwestern and north central Puerto Rico. Streamers downwind of
the local islands and El Yunque will also produce moderate to heavy
showers over the San Juan Metropolitan area. Above seasonable normal
temperatures could help reach convective temperatures much earlier
than usual with the first round of convection starting by the late
morning hours and persisting through the afternoon. Light
steering winds will enhance rainfall accumulations with the
strongest thunderstorms and downpours. This activity will generate
ponding of water in roadways and in low-lying areas with the
possibility of minor urban and small stream flooding with the
heaviest showers.

As the broad tropical wave slowly moves away from the area, a drying
trend will take place with Saharan dust particulates filtering into
the region. Having said that, moisture erosion will be gradual with
precipitable water values remaining above normal to near normal
levels through the end of the short term period. Instability aloft
will remain marginal, enough to trigger deep convective activity
each afternoon with the seasonable morning showers out east. Winds
will shift east northeast on Wednesday and more east by Thursday,
focusing afternoon showers and thunderstorms over southwestern and
western Puerto Rico, respectively.

Heat index values above 100 degrees fahrenheit will be observed
every day over urban and coastal areas of the local islands.

&&

.LONG TERM...Friday through Tuesday...

Despite migrating TUTT lows well outside of the forecast area to
the northwest through the northeast, the dominant pattern at
upper levels will be high pressure. This is only broken on Friday
when an inverted trough moving from east to west passes through
the area. After Thursday the precipitable water is generally less
than 2 inches with the exception of Friday and Monday where there
are brief excursions above 2 inches. At the surface high pressure
in the northeast Atlantic begins to migrate into the central
Atlantic ocean to maintain and strengthen the easterly trade wind
flow. A tropical wave moves through on Friday and Monday with
increased convective activity, but they are weak and have only
narrow bands of better moisture. Overall, however moisture is
somewhat above normal for the season, so showers will remain
active over Puerto Rico and to a lesser extent, the U.S. Virgin
Islands each day. Due to high relative humidities excessive heat
is expected in many lower elevation locations and heat advisories
may be needed for Wednesday and Friday through Monday.

&&

.AVIATION...
(06Z TAFS)

Mainly VFR conditions are expected to prevail across all
terminals through 16/16Z, with VCSH at times across the USVI
terminals and TJSJ. SHRA/TSRA is expected to develop across
northwestern and northern PR btwn 16/16-22, which may cause MVFR
conds at TJBQ and possibly at TJSJ as well. Winds will continue at
10-15 kt with sea breeze variations through 21z, bcmg light and
variable overnight.

&&

.MARINE...

Conditions remain generally tranquil for the next several days and
5 feet or less beyond that. Some isolated thunderstorms may be
encountered over the local waters each afternoon and evening--
mostly west of Puerto Rico.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
&&

SHORT TERM/AVIATION...CAM
PUBLIC DESK....ICP
PUBLIC DESK...MRR
Hazardous weather outlook, Aug 16, 4:10 AM CDT, 8 hours 6 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
451 AM AST martes 16 de agosto de 2022

AMZ710>745-PRZ001>013-170900-
San Juan y Vecindad-Noreste-Sureste- Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y
Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras cercanas y
lejanas a la costa del Atlantico y del Caribe-
451 AM AST martes 16 de agosto de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Tronadas de aisladas a dispersas son posibles a traves
del noroeste, norte e interior de Puerto Rico. Este atento a las
tronadas en su area y preparese para refugiarse.

.Lluvia Excesiva...Se espera acumulacion de agua en las carreteras y
areas de drenaje deficiente. Inundaciones, seran localizadas en
areas que puedan experimentar escorrentias rapidas con la lluvia
fuerte.

.Calor Excesivo...Se esperan indices de calor entre 102 a 107 grados
a traves de areas bajas del norte y oeste de Puerto Rico. El
agotamiento por calor es posible con una exposicion prolongada.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles particularmente a lo largo de las zonas de olas rompientes
al norte, este y sureste de Puerto Rico.

.Dias dos hasta el siete...miercoles a lunes

Se espera calor excesivo cada dia con indices de calor bien
localizados por encima de los 107 grados. Se espera riesgo moderado
de corrientes marinas cada dia. Existe un riesgo de lluvia fuerte el
miercoles en sectores del oeste de Puerto Rico. Se esperan tronadas
cada tarde en el oeste de Puerto Rico.

.Comunicado sobre informacion reportada por observadores...

No se anticipa la activacion de los observadores.

AMZ715-725-VIZ001-002-170900-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
451 AM AST martes 16 de agosto de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Calor Excesivo...Se esperan indices de calor entre 102 a 107
grados a traves de Santa Cruz y la mayoria de las areas de poca
elevacion en San Thomas y San John. El agotamiento por calor es
posible con una exposicion prolongada.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida son
posibles en las zonas de olas rompientes del extremo este de Santa
Cruz.

.Dias dos hasta el siete...miercoles a lunes

Se espera calor excesivo cada dia a traves de Santa Cruz--
especialmente en la costa sur. Calor excesivo tambien es posible en
San Thomas y San John el miercoles y jueves. Se espera riesgo
moderado de corrientes marinas cada dia para la mayoria de las
playas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa la activacion de los observadores.

In the hours before

Special weather statement, Aug 16, 11:48 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service San Juan PR
1248 PM AST Tue Aug 16 2022

PRZ006-161730-
Central Interior PR-
1248 PM AST Tue Aug 16 2022

...A strong thunderstorm will impact portions of Orocovis
Barranquitas, Naranjito and Villalba Municipalities through 130 PM
AST...

At 1243 PM AST, a strong thunderstorm was near Orocovis, moving west
at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Jayuya, Villalba, Corozal, Barranquitas, Orocovis, Naranjito,
Barahona, Franquez, Los Llanos, Guayabal, Pastos and Mariano Colon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1833 6636 1837 6631 1833 6628 1832 6621
      1828 6621 1824 6627 1819 6626 1815 6622
      1810 6622 1802 6633 1804 6643 1808 6644
      1808 6651 1815 6653 1817 6665 1825 6663
      1824 6661 1830 6657 1834 6660 1838 6642
TIME...MOT...LOC 1643Z 088DEG 8KT 1823 6648

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAM
Special weather statement, Aug 16, 11:55 AM CDT, 21 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
1248 PM AST martes 16 de agosto de 2022

...Una tronada fuerte impactara sectores de los municipios de
Orocovis, Barranquitas, Naranjito y Villalba hasta la 130 PM AST...

A la 1243 PM AST, una tronada fuerte estaba localizada cerca de
Orocovis, moviendose hacia el oeste a 10 mph.

PELIGRO...Vientos de hasta 40 mph, rayos frecuentes y lluvias fuertes.

FUENTE...Indicado por el radar.

IMPACTOS...Se esperan danos menores por ramas caidas y objetos livianos
           y sin sujetar que son elevados por el viento. Lluvia fuerte
           pudiera causar inundaciones temporeras en las carreteras,
           especialmente en areas de drenaje deficiente.

Areas que pueden ser afectadas...
Jayuya, Villalba, Corozal, Barranquitas, Orocovis, Naranjito,
Barahona, Franquez, Los Llanos, Guayabal, Pastos y Mariano Colon.

MEDIDAS DE PRECAUCION/PREPARATIVOS...

Las personas que se encuentran en el exterior deben buscar refugio
inmediatamente. Si puede escuchar trueno, esta lo suficientemente cerca
para ser impactado por un rayo. Los conductores deben disminuir la
velocidad y estar preparados para posible perdida de control del
automovil debido a deslizamiento.

&&

TAMANO MAXIMO DE GRANIZO...0.00 PULGADAS
RAFAGA DE VIENTO MAXIMA...40 MPH

CRS/ICP

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:41 AM CDTAreal Flood AdvisoryJSJ3 hr
Aug 16, 11:48 AM CDTSpecial Weather StatementJSJ42 min
Aug 16, 12:15 PM CDTAreal Flood AdvisoryJSJ4 hr
Aug 16, 12:30 PM CDTSpecial Weather StatementJSJ75 min
Aug 16, 12:38 PM CDTAreal Flood AdvisoryJSJ34 min
Aug 16, 12:50 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 16, 1:08 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 16, 1:12 PM CDTFlash Flood WarningJSJ78 min
Aug 16, 2:16 PM CDTAreal Flood AdvisoryJSJ119 min

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.